Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 22, NWS Chicago, IL

March 11, 2021

NWS Chicago, IL issued this small craft advisory at Mar 11, 2021, 3:43 AM CST. It took effect at Mar 11, 2021, 4:00 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2021, 3:43 AM CST (09:43 UTC)
In effect from
Mar 11, 2021, 4:00 AM CST
Expired
Mar 11, 2021, 6:00 PM CST
In force
14 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

993 
WHUS73 KLOT 110943
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
343 AM CST Thu Mar 11 2021

LMZ740>745-111745-
/O.EXP.KLOT.GL.W.0006.000000T0000Z-210311T1000Z/
/O.NEW.KLOT.SC.Y.0022.210311T1000Z-210312T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
343 AM CST Thu Mar 11 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest to west winds to 30 kt, wave to 5 ft 
         expected.

* WHERE...Portions of Lake Michigan. 

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

MTF
3 follow-up statements
218 
WHUS73 KLOT 111526
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
926 AM CST Thu Mar 11 2021

LMZ740>745-112330-
/O.CON.KLOT.SC.Y.0022.000000T0000Z-210312T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
926 AM CST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Southwest to west winds to 30 kt, wave to 5 ft expected.

* WHERE...Portions of Lake Michigan.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
842 
WHUS73 KLOT 112049
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
249 PM CST Thu Mar 11 2021

LMZ740>745-120000-
/O.CON.KLOT.SC.Y.0022.000000T0000Z-210312T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
249 PM CST Thu Mar 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...West winds to 25 kt and waves to 4 ft expected.

* WHERE...Portions of Lake Michigan.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
144 
WHUS73 KLOT 120003
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
603 PM CST Thu Mar 11 2021

LMZ740>745-120115-
/O.EXP.KLOT.SC.Y.0022.000000T0000Z-210312T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
603 PM CST Thu Mar 11 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

The small craft advisory is no longer in effect.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Mar 11, 2:41 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 11, 2:41 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
241 AM CST Thu Mar 11 2021

.SHORT TERM...
241 AM CST

Through Friday...

After a windy Wednesday that saw gusts exceed 50 mph last evening
(even a 60 mph gust at Waukegan Airport), the winds inch down a
category or so today but still breezy conditions. Through mid to
late morning, there will be scattered showers south of I-80 and
likely embedded convection early along/south of the Kankakee River
Valley. An isolated convective wind gust or two of 40+ mph is
possible, but that's nothing that area hasn't seen for much of the
past 12 hours. Otherwise a slight cool down but still above
normal temperatures by 10 degrees or so these next two afternoons.

The strong system responsible for the winds has now a nice
comma head structure on satellite imagery over the Minnesota
Arrowhead and Lake Superior region early this morning. It's moist
conveyor belt is beginning to get pinched off from its
subtropical eastern Pacific source and that will mean the end of
much for precip north of I-80 by daybreak. The subtropical jet
remains quite potent to our south, racing east-northeast from the
far Southwestern U.S. to the Ohio River Valley. A couple embedded
impulses, both rather small scale and probably somewhat
convectively-enhanced, are tracking along this from western
Missouri into central Illinois. The first of these will pass
through daybreak and bring showers and a couple embedded storms
to the southern CWA, and maybe isolated showers up to the
southern Chicago suburbs. The other looks to graze the southern
forecast area with its forcing for ascent mid-late morning. The
steep mid-level lapse rates observed on 00Z soundings last
evening have been munched away by the PWAT plume and showers, so
MUCAPE in the south is only about 300 J/kg and stretched through
the vertical at that. So not expecting anything robust. While for
a couple days there had been concern the system cold front
sliding through the area would become more quasi-stationary in
the southern CWA, the pattern is supporting more progressive
this morning, so less rain duration and any heavy rain concerns.

The departing surface low into Canada today will continue to
deepen and thus the pressure gradient remains fairly tight. With
the cold air advection profiles, the low-level lapse rates steepen
and help to keep westerly winds at 25 to 35 mph gusts. The
highest look be over northeast Illinois. Sun is ahead for
locations north of I-80 this morning and probably over a fair
amount of the area this afternoon apart from some thin high clouds
at times. With such a high starting point today, temperatures
will drop some through the morning, but will be able to rebound a
handful of degrees to lower to mid 50s for afternoon highs.

High pressure will settle over the Missouri River Valley tonight
with some of its ridging building into the area late. The high
will expand into the Upper and Central Great Lakes Friday during
the day, helping to force a backdoor cool front down lake
Michigan. On the southern periphery of this high, the northwest
winds will keep a flop off the lake at bay at first on Friday, but
in the afternoon the winds are likely to turn onshore with a lake
breeze that could get enhanced late in the day by the
aforementioned front. This will keep lakeside highs cooler, with
mid 40s being our current forecast, with mid 50s inland. If high
clouds are thicker earlier in the day, as it looks like they will
be in the afternoon, that may keep readings cooler.

MTF

&&

.LONG TERM...
202 PM CST

Friday through Wednesday...

The main focus of interest during the period will center on the
evolution of the large upper low expected to shift from the
southwestern CONUS out over the central Plains later this weekend.
This system could impact our area later in the weekend into early
next week, with rain and possibly even some wintry weather as
well.

At the start of the period on Friday, a surface high is expected
to shift into the western Great Lakes. This should result in a
fairly quiet weather day across the area. High temperatures should
top out in the middle 50s inland, but due a northerly wind likely
shifting off the lake during the day, much cooler conditions (in
the low to mid 40s) are expected near the lake. The period of dry
weather looks to continue on Saturday as the surface high settles
over southern Lake Michigan. Dry low-level east-northeasterly
flow, emanating from this surface high, should hold any
precipitation well to our southwest through at least Saturday
evening. Expect temperatures on Saturday to once again be the
coolest along the lakeshore due to onshore winds.

Our next period of potential inclement weather looks to be
sometime Sunday through Monday as the aforementioned upper low
shifts eastward across the central Plains. Forecast guidance
continues to suggest that this system will be in a weakening
state into Monday as it approaches the lower Missouri River
Valley. This adds uncertainty to the the extent of precipitation
the area will experience, particularly later Monday into Monday
evening. Traditionally the evolution and track of upper lows can
be difficult to pin down beyond a couple of days, so we will have
to continue to monitor model trends with this storm system.

As of right now it appears our best potential period of
precipitation from this system will be sometime later Sunday
and on Monday. This appears to be the period in which the
weakening systems moist conveyor belt converges over the area.
The main uncertainty for this period is if any lingering dry low-
level air acts to inhibit precipitation from making it into
northern IL. With this possibility, I did not stray from the NBM
blended guidance for the probability of precipitation, which is
generally in the change range (30-50%) for this time period.

Precipitation type could become tricky into Monday, especially if
the forcing for ascent continues to be adequate during the day.
Thermal profiles indicate that snow, and or a wintry mix could
occur over parts of the area as the column cools overhead with
the approaching upper system. The threat for any decent snow will
be conditional on there being some heavier precipitation rates,
and at this time, the chances for this remain unclear due to the
weakening nature of the larger scale storm system.

KJB

&&

.AVIATION...
For the 06Z TAFs...

Concerns:
- Gusts to 40 kt at the start of the TAF cycle
- Narrow line of showers and isolated TS overnight

The main core of winds above 40 kt will be in the next few hours.
Winds will subtly shift with the passage of a cold front late
tonight. A narrow line of showers is likely to develop ahead of
this. Most of this this activity has outpaced the main reservoir
of better moisture and instability The TS threat at ORD/MDW is
non-zero, mainly during the 7-9z window. TS may get quite close to
MDW and GYY overnight just for a short time.

Additional showers and embedded storms are likely to re-develop
towards early Thursday morning, with increasing coverage south of
MDW/GYY, but it appears the terminals should remain dry with this.
Surface winds will veer westerly and even northwesterly with time
through Thursday afternoon. We could pick up some additional
gustiness mid morning into early afternoon, but the gradient will
decrease with time, especially mid afternoon and evening.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...nearshore waters until 4
     AM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 10, 8:13 PM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
813 PM CST Wed Mar 10 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-120215-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
813 PM CST Wed Mar 10 2021 /913 PM EST Wed Mar 10 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Non thunderstorm wind Risk.

DISCUSSION...

Thunderstorms are possible south of I-88 Thursday, most favored
south of I-80 and mainly through early afternoon. A couple strong
thunderstorms are possible, with wind gusts over 50 mph and small
hail. Locally heavy rainfall is likely. If thunderstorms persist
for a long enough time over any one area, there may be a
limited flood threat, mainly along/south of the Kankakee River
Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Thursday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

South winds will occasionally gust to 45 mph through the evening. These
winds will be enough to blow around loose objects, including some
tents, and make driving difficult for high profile vehicles.

There is a chance of thunderstorms after 9 PM in north central
Illinois, and over the entire area late tonight. A couple of
these storms could have wind gusts over 50 mph and small hail.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast around 50 kt.

LMZ740>745-120215-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
813 PM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 9:34 PM CSTRiver Flood AdvisoryLOTLake9 hr
Mar 10, 9:41 PM CSTRiver Flood AdvisoryLOTWinnebago7 days
Mar 11, 6:16 AM CSTRiver Flood WarningLOTLake48 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.